Alert archive / Wisconsin / River Flood Statements in 2009

River Flood Statement 1, NWS La Crosse, WI

February 12, 2009Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood statement at Feb 12, 2009, 1:13 PM CST for Buffalo County, Trempealeau County, Wisconsin. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 1:13 PM CST (19:13 UTC)
Expired
Feb 13, 2009, 6:00 AM CST
In force
17 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Dodge (DDGW3).

Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS83 KARX 121913
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
113 PM CST THU FEB 12 2009

...A STATEMENT CONCERNING THE TREMPEALEAU RIVER NEAR DODGE...

.SNOWMELT OVER THE PAST FEW DAYS HAS RESULTED IN HIGH WATER ALONG THE
TREMPEALEAU RIVER. NEAR DODGE...THE RIVER IS RIGHT NEAR FLOOD STAGE.
SOME MINOR LOWLAND FLOODING WILL BE POSSIBLE UNTIL WATER LEVELS
RECEDE. EXPECT WATER LEVELS TO BEGIN GOING DOWN LATER TODAY OR ON
FRIDAY. 

SAFETY MESSAGE...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

WIC011-121-130713-
/O.NEW.KARX.FL.S.0001.090212T1913Z-090213T1200Z/
/DDGW3.1.SM.090212T1800Z.090212T1800Z.090212T1800Z.NO/
113 PM CST THU FEB 12 2009

* AT 12:00 PM THURSDAY THE STAGE WAS 9.0 FEET. 
* MINOR FLOODING IS OCCURRING.
* RECENT ACTIVITY...THE RIVER IS NEAR ITS CREST NOW...AND SHOULD
  BEGIN FALLING THIS AFTERNOON OR EVENING. 
* FLOOD STAGE IS 9 FEET.

$$

What forecasters said that day

The local office's own words before this river flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood statement went out at Feb 12, 2:30 AM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Feb 12, 2:30 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CST THU FEB 12 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS FOCUS ON A SHORTWAVE TROUGH...CURRENTLY MOVING
ONTO THE CALF COAST...THAT COULD BRING ACCUMULATING SNOWS TO
SOUTHERN PARTS OF THE FORECAST AREA FRIDAY NIGHT.

THIS UPPER LEVEL SHORTWAVE TROUGH IS SLATED TO SPIN ACROSS KS BY 18Z
FRI...MOVING OVER NORTHERN ILL AROUND 06Z SAT...AND THEN EXITING
QUICKLY EAST SAT MORNING. BOTH 12.00Z RUNS OF THE GFS AND NAM IN
DECENT AGREEMENT WITH THIS...AND IT HAS BEEN A REASONABLY CONSISTENT
SIGNAL OVER THEIR LAST FEW RUNS. HOWEVER...THE ASSOCIATED SFC LOW
WITH THIS SYSTEM VIA THE GFS IS KEPT FARTHER SOUTH...AND HAS MORE OF
A DUE EAST MOVEMENT...THAN THE NAM. THE NAM IS POSITIONED FARTHER
NORTH...AND HAS MORE OF A NORTHEAST MOVEMENT...WHICH WOULD TAKE THE
SFC LOW INTO CENTRAL ILL BY 12Z. THIS SMALL DISPARITY IS RATHER
SIGNIFICANT...AS ONE SOLUTION WOULD RESULT IN ACCUMULATING SNOWS
ACROSS SOUTHERN PORTIONS OF THE FORECAST...THE OTHER NONE.

BOTH THE MODELS HAVE A STRONG QG CONVERGENT RESPONSE THROUGH THE
ATMOSPHERE WITH THIS SYSTEM...ALONG WITH WARMING IN THE 925-700 MB
LAYER AND ISENTROPIC UPGLIDE ON THE 285-300 K SFCS. A 40 KT 850 MB
JET WILL HELP PUSH MOISTURE INTO AND ACROSS THE SYSTEM/S WARM
FRONT...WHILE THE EXIT REGION OF A CURVED UPPER LEVEL JET WOULD
ENHANCE THE AVAILABLE LIFT. GOOD FRONTOGENETIC RESPONSE NORTH OF THE
SFC LOW...WITH GOOD LIFT INDICATED //OMEGA// IN THE FAVORABLE
DENDRITIC GROWTH ZONE OF -12 TO -18 C. INCH PER HOUR SNOW
ACCUMULATION RATES COULD RESULT...WITH 15/20 TO 1 RATIOS. COBB
OUTPUT SUPPORTS THIS. SOME SIGNIFICANT SNOWS WILL BE POSSIBLE WITH
THE STORM SYSTEM...MORE LIKELY ACROSS PARTS OF IOWA INTO NORTHERN
ILL. SO THE QUESTION COMES DOWN TO WHICH TRACK IS MORE LIKELY.

THE 11.12Z/12.00Z EC AND THE 11.21Z SREF MEAN WOULD BOTH FAVOR NAM.
HOWEVER...THE INDIVIDUAL MEMBERS OF THE 11.21Z SREF SHOW THAT MORE
THAN 1/2 OF THE NAM MEMBERS FAVOR A FARTHER SOUTH SOLUTION THAN THE
12.00Z OPERATIONAL RUN. THE GFS IS MORE SOUTH...BUT HAS A COUPLE TO
THE NORTH...WHILE THE REMAINING ENSEMBLE MEMBERS SHOW EQUAL PARTS
NORTH AND SOUTH. SO...AMPLE DIFFERENCES TO BRING DOWN FORECAST
CONFIDENCE IN THE STORM TRACK. AS A RESULT...WON/T MAKE TOO MANY
CHANGES TO THIS PORTION OF THE FORECAST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

A FAST MOVING...ACTIVE ZONAL FLOW LOOKS TO CONTINUE THROUGH AT LEAST
THE MIDDLE PART OF NEXT WEEK...WITH SHORTWAVE TROUGHS IN THE
SOUTHERN PORTIONS OF THIS FLOW HAVING MORE POTENTIAL TO IMPACT THE
FORECAST AREA THAN IN THE NORTH. THE GFS AND ECMWF HAVE HAD QUITE A
FEW DISCREPANCIES OVER THE PAST FEW DAYS...VARYING IN
SPEED/PLACEMENT/STRENGTH OF THE SHORTWAVES. HOWEVER...THE 12.00Z GFS
COMPARES FAIRLY WELL WITH THE 12.00Z EC...WHICH HELPS WITH FORECAST
CONFIDENCE. FIRST...A SFC HIGH LOOKS TO BUILD ACROSS THE REGION FOR
SUN NIGHT/MON...WHICH HAS BEEN A CONSISTENT SIGNAL FOR BOTH THE GFS
AND EC OVER THEIR PAST SEVERAL RUNS. NEXT...THE MODELS WANT TO DRIVE
A SHORTWAVE DUE EAST FROM THE CALF COAST...TO ACROSS THE SOUTHERN
PLAINS BY 00Z WED. PLACEMENT SIMILAR...BUT THE GFS IS STRONGER.
ENOUGH MOISTURE PULLS NORTHWARD AROUND THE ASSOCIATED SFC LOW THAT
THE EC AND GFS PRODUCE QPF ACROSS PORTIONS OF THE UPPER MISSISSIPPI
RIVER VALLEY. TEMPERATURES WOULD BE COLD ENOUGH WHERE THIS SHOULD
FALL AS SNOW. CURRENT TRENDS DROP THE BULK OF THIS PCPN LOCALLY TUES
NIGHT/WED MORNING. THIS SYSTEM EXITS QUICKLY EAST BY WED
NIGHT...WITH HIGH PRESSURE THEN SLATED TO MOVE IN FOR THU.

&&

.AVIATION...

BIGGEST CONCERN FOR AVIATION INTERESTS IS THE CLOUDS THROUGH THE
PERIOD. UPSTREAM OBSERVATIONS INDICATE AN EXPANSIVE AREA OF MVFR
CEILINGS AND CURRENT TRAJECTORIES SHOULD BRING THESE CONDITIONS TO
BOTH TAF SITES BY OR SHORTLY AFTER 12Z. MODELS THEN DIFFER ON HOW
LONG THE CLOUDS WILL STICK AROUND. THE 12.00Z NAM IS THE MOST
AGGRESSIVE IN LIFTING THE LOW LEVEL MOISTURE OUT OF THE AREA BY MID
DAY SUGGESTING THE CLOUDS WILL DISSIPATE...ONLY TO BRING IT BACK BY
00Z. THE 12.00Z GFS AND MESOWRF ARE SLOWER TO CLEAR THE LOW LEVEL
MOISTURE OUT AND WOULD KEEP THE CLOUDS IN PLACE THROUGH MID TO LATE
AFTERNOON AND THEN REMAIN CLEAR TO SCATTERED THROUGH THE OVERNIGHT.
WITH ALL THE UPSTREAM CLOUDS...WILL TAKE THE PESSIMISTIC ROUTE OF
THE GFS AND MESOWRF AND NOT INDICATE VFR CONDITIONS DEVELOPING UNTIL
LATER IN THE AFTERNOON.

04

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Feb 12, 5:50 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CST THU FEB 12 2009

IAZ008>011-018-019-029-030-WIZ054-055-061-131200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
550 AM CST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ABOVE NORMAL TEMPERATURES WILL CONTINUE TO SLOWLY MELT ANY EXISTING
SNOW COVER. THIS SNOW MELT COULD LEAD TO ADDITIONAL RISES ON AREA
RIVERS AND STREAMS WHICH MAY PRODUCE SOME LOCALIZED FLOODING. ALSO...
THERE WILL BE THE HEIGHTENED POTENTIAL FOR ICE JAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL PASS SOUTH OF THE AREA FRIDAY NIGHT AND SATURDAY.
MOST OF THE SNOW IS EXPECTED FRIDAY NIGHT ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN. AT THIS TIME...ACCUMULATIONS OF 2 TO 4 INCHES
LOOK TO BE POSSIBLE FOR LOCATIONS SOUTH OF A LINE FROM CHARLES CITY
IOWA TO RICHLAND CENTER WISCONSIN. HOWEVER...ANY SHIFT IN THE STORM
TRACK WILL IMPACT WHERE THE SNOW ACCUMULATIONS OCCUR.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS RELATING TO RIVER PROBLEMS DUE TO ICE JAMMING WOULD BE
GREATLY APPRECIATED. IN ADDITION...SNOWFALL REPORTS FROM FRIDAY NIGHT
INTO SATURDAY WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-131200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
550 AM CST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ABOVE NORMAL TEMPERATURES WILL CONTINUE TO SLOWLY MELT THE SNOW
PACK. THIS SNOW MELT COULD LEAD TO ADDITIONAL RISES ON AREA RIVERS
AND STREAMS WHICH MAY PRODUCE SOME LOCALIZED FLOODING. ALSO...THERE
WILL BE THE HEIGHTENED POTENTIAL FOR ICE JAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL PASS SOUTH OF THE AREA FRIDAY NIGHT AND SATURDAY
AND COULD BRING SOME LIGHT SNOW TO THE REGION. AT THIS TIME...ONLY
MINOR ACCUMULATIONS LOOK POSSIBLE WITH THIS SYSTEM. HOWEVER...ANY
SHIFT IN THE STORM TRACK WILL IMPACT WHERE THE SNOW ACCUMULATIONS
OCCUR.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS RELATING TO RIVER PROBLEMS DUE TO ICE JAMMING WOULD BE
GREATLY APPRECIATED. IN ADDITION...SNOWFALL REPORTS FROM FRIDAY
NIGHT INTO SATURDAY WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

Nearby

River Flood Statements in Wisconsin, 2009Every river flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.